North Carolina, 2021

Tornado and Hail in North Carolina, May 10, 2021

May 10, 2021 · NWS RAH · 14 events in 6 counties and zones

Scattered strong to severe storms formed just ahead of a cold front which moved into northern and western portions of central North Carolina during the early afternoon, before pushing southeast through central North Carolina through mid evening. Several of the storms produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered strong to severe storms formed just ahead of a cold front which moved into northern and western portions of central North Carolina during the early afternoon, before pushing southeast through central North Carolina through mid evening. Several of the storms produced damaging winds and large hail. The strongest supercell produced an |EF-1 tornado in southern portions of Alamance County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 10, 1:40 PM EST, 39 minutes earlier.

Area forecast discussion, May 10, 1:40 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
240 PM EDT Mon May 10 2021

.SYNOPSIS...
A cold front will move across the region this afternoon and evening.
High pressure will move into the eastern United States behind the
cold front, bringing very cold temperatures for mid-May.

&&

.NEAR TERM /TONIGHT AND TUESDAY/...
As of 240 PM Monday...

Tonight and Tuesday's forecast was done early in anticipation of
severe weather, and was completed before the 12Z GFS or ECMWF were
run. It primarily uses 00Z high-resolution models, the 09Z SREF, and
the 12Z NAM.

A cold front is currently along the Virginia-North Carolina state
line, just about to bring showers and thunderstorms into the
forecast area. Modest wind shear and instability values warrant a
slight risk (level 2 of 5) for most of the forecast area and a
marginal risk along the northern, western, and southern fringes of
the region. The primary threat is damaging wind gusts, but large
hail is also a possibility. Although the line is still in the
process of forming, the Triad will be impacted through 4pm, the
Triangle and Rocky Mount between 5pm-7pm, and Fayetteville after
sunset. The front will continue to take its time moving across the
area, not finishing its passage until after midnight. The bulk of
the rainfall and any severe weather threat should also be done by
midnight, but the chance for a shower will linger across southern
counties through the night. Overnights lows will be noticeably
cooler than last night, in the 50s.

High pressure will briefly ridge into North Carolina from the Great
Lakes, but with today's front remaining nearly stationary across
South Carolina, cloud cover will still be around for much of the
day, even if the forecast remains dry. The combination of widespread
cloud cover and northeasterly winds will keep conditions cold for
mid May, with highs only reaching the mid 60s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 135 PM Monday...

The cold front will be settling to our S Tue night, as the most
dense/coldest air within the incoming large Arctic high centered
over the Upper Midwest will finally be able to breach the mountains
and arrive in central NC. Just as the cold air arrives, the long
shear axis from the Can Maritimes to N OH to NE continues to push
slowly ESE, leading to accelerating upper flow to our N and NE,
placing NC within the RRQ of this strengthening jet and beneath
strengthening large scale forcing for ascent. This will prompt low
pressure development along the front, and this low will cross GA and
far S SC before pushing offshore late Wed. Models generally agree on
precip spreading into S and W portions Tue night, with amounts and
coverage peaking very late Tue night through Wed morning, with
slight chance far N to likely far S, in conjunction with this upper
lift and passage of weak mid level perturbations. This forcing for
ascent and slug of deeper moisture (PW=1.25"-1.5" S of Hwy 64) will
slide to our SE late Wed into Wed evening (the ECMWF remains a bit
faster than the GFS/NAM), so pops will trend downward NW to SE.
After lows Tue night in the mid 40s N to mid 50s S, expect highs
only in the upper 50s to within a couple degrees of 60 Wed, making
for a raw and anomalously chilly day. (Record low max temps for May
12th are as follows: 58 at RDU set in 1960, 50 at GSO set in 1960,
and 61 at FAY set in 1949.) Lows Wed night in the 40s with pops
diminishing but mostly cloudy skies hanging on, esp S, as a small
jet streak reloads the larger jet to our N and NE. -GIH

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 210 PM Monday...

Below normal temps will gradually moderate during this period. The
large cool surface high starts Thu centered over the LP of MI and
drifts a bit eastward but largely remains covering SE Canada down
through the Northeast, Mid Atlantic and Ohio Valley into the
weekend. The tail end of the long sheared vorticity axis breaks off
into a weak trough over IA/MO/IL, and this will track ESE through
Fri night, bringing chance pops mainly across the S and SE, peaking
late Thu night and Fri, as a surface low develops near CHS and
deepens while drifting ENE and offshore. Uncertainty persists
regarding the degree of low level dry air and how much it could keep
precip from reaching the ground, esp given that the surface low will
be so far S, so will keep pops on the low end for now. The front
kicks back N and NE through the Miss Valley/Mid South Sat, beneath
rising mid level heights in the wake of the departing shortwave
trough. The presence of this frontal zone oriented NW to SE into W
NC and across SC with destabilization potential over the nation's
midsection and waves aloft tracking SE from the Great Lakes region
brings about concern for a possible MCS riding SE along the frontal
zone as we get into Sun/Mon. Will keep the forecast dry for now,
given that there is model discrepancy on such a potential, but it's
something worth keeping in mind. Cool highs in the 60s to around 70
Thu/Fri will warm into the 70s Sat and further modify to the mid 70s
to lower 80s Sun/Mon. -GIH

&&

.AVIATION /17Z MONDAY THROUGH SATURDAY/...
As of 125 PM Monday...

24 hour TAF period: A line of showers and thunderstorms has started
developing along a cold front across northern North Carolina and
southern Virginia over the last hour. High-resolution models
indicate that this line is not likely become a solid line as far
west as the Triad and INT/GSO, an idea supported by the recent radar
observations, so only VCSH has been included in those TAFs. However,
a period of TSRA has been maintained at RDU, RWI, and FAY. Recent
model guidance is also suggesting that the line will take a little
longer to move from northwest to southeast, so the timing of the
thunderstorms has been delayed as well. While a heavier shower/storm
could produce additional restrictions, generally stuck with MVFR
visibilities and VFR ceilings at this time. The front will stall to
the south of the region, but do not think that low ceilings will
affect RDU and RWI as indicated in the previous forecast. However,
FAY should be close enough to the front to have a multiple hour
period of IFR cigs and an extended stretch of MVFR restrictions.

Outlook: Although the extended period will generally be dry, there
will be a chance for showers and restrictions on Wednesday and
Thursday night with two separate systems moving through the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green
NEAR TERM...Green
SHORT TERM...Hartfield
LONG TERM...Hartfield
AVIATION...Green
Hazardous weather outlook, May 10, 3:47 AM EST, 10 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
447 AM EDT Mon May 10 2021

NCZ026>028-039>043-074>078-084>086-088-089-110900-
Franklin-Nash-Edgecombe-Randolph-Chatham-Wake-Johnston-Wilson-
Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-Hoke-Cumberland-
Sampson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms today, with the main
threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007>011-021>025-038-073-083-110900-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Davidson-Stanly-Anson-
447 AM EDT Mon May 10 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a Marginal Risk for severe thunderstorms today, with the
main threats being damaging wind gusts and severe hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

JJT

In the hours before

Special weather statement, May 10, 1:21 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Raleigh NC
221 PM EDT Mon May 10 2021

NCZ021-022-101915-
Guilford NC-Forsyth NC-
221 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT FORSYTH AND NORTHWESTERN
GUILFORD COUNTIES UNTIL 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
King, or 8 miles east of East Bend, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Winston-Salem, Kernersville, Summerfield, Stokesdale, Walkertown,
Rural Hall, Pfafftown, Belews Creek, Stanleyville and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.

&&

LAT...LON 3626 8044 3625 7982 3601 8007 3615 8044
      3617 8044 3621 8045 3622 8043 3624 8045
TIME...MOT...LOC 1820Z 288DEG 19KT 3625 8036

GIH
Special weather statement, May 10, 1:57 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
257 PM EDT Mon May 10 2021

NCZ021-022-101945-
Guilford NC-Forsyth NC-
257 PM EDT Mon May 10 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FORSYTH AND GUILFORD
COUNTIES UNTIL 345 PM EDT...

At 256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Winston-Salem, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Greensboro, Winston-Salem, High Point, Kernersville, McLeansville,
Summerfield, Stokesdale, Walkertown, Jamestown and Haw River State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around outdoor objects.

&&

LAT...LON 3626 8010 3624 7954 3593 7985 3600 8004
      3601 8005 3601 8008 3611 8034
TIME...MOT...LOC 1856Z 291DEG 18KT 3618 8020

GIH

The radar

The Roanoke radar (KFCX), 101 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Hail, Forsyth

When
May 10, 2:19 PM EST to 2:23 PM EST
Where
Forsyth County, 0.39 mi NNW of Kernersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.126, -80.082

Quarter size hail was reported near the intersection of West Mountain Street and Oakhurst Street.

Hail, Guilford

When
May 10, 2:44 PM EST
Where
Guilford County, 1.31 mi WSW of Pomona
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -79.890

Hail, Guilford

When
May 10, 2:47 PM EST
Where
Guilford County, 0.69 mi S of Terra Cotta
Measured
1 in hail
Reported by
Public
Coordinates
36.060, -79.850

Hail, Davidson

When
May 10, 3:10 PM EST
Where
Davidson County, 0.56 mi W of Wallburg
Measured
1 in hail
Reported by
Public
Coordinates
36.020, -80.140

Thunderstorm Wind, Alamance

When
May 10, 3:40 PM EST
Where
Alamance County, 3.86 mi SW of Swepsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.979, -79.417

Power poles and tree branches were reported down along Keystone Road, between Mount Hermon Rock Creek Road and Bass Mountain Road.

Thunderstorm Wind, Alamance

When
May 10, 3:40 PM EST
Where
Alamance County, 2.48 mi SSW of Swepsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
35.990, -79.394

A tree was reported down on a house near Mount Herman Rock Creek Road and Herbert Drive.

Tornado, Alamance

When
May 10, 3:46 PM EST to 3:48 PM EST
Where
Alamance County, 1.38 mi N of Sutphin to 2.12 mi NNE of Sutphin
Rating
EF1
Path length
1.23 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.900, -79.350

A supercell thunderstorm moved through southern portions of Alamance County, producing wind damage across the southern portion of the county. While there were several areas of damage consistent with straight line winds, damage to numerous trees and several structures along Greensboro Chapel Hill Rd near the town of Sutphin |were consistent with that of an EF-1 tornado. The tornado was on the ground for approximately 2 minutes and traveled a length of 1.25 |miles before lifting to the west of Stockard Rd.

Hail, Chatham

When
May 10, 3:54 PM EST
Where
Chatham County, 2.98 mi NNW of Terrells
Measured
1 in hail
Reported by
Public
Coordinates
35.860, -79.250

Thunderstorm Wind, Chatham

When
May 10, 4:05 PM EST
Where
Chatham County, 2.25 mi NNE of Terrells
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.848, -79.210

Trees were reported down on Crawford Dairy Road.

Thunderstorm Wind, Chatham

When
May 10, 4:07 PM EST
Where
Chatham County, 4.89 mi ENE of Terrells
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.847, -79.149

A large tree was reported down on a home along Lamont Norwood Road near Tobacco Road.

Hail, Chatham

When
May 10, 4:08 PM EST
Where
Chatham County, 2.34 mi ENE of Terrells
Measured
1 in hail
Reported by
Public
Coordinates
35.830, -79.190

Thunderstorm Wind, Chatham

When
May 10, 4:20 PM EST
Where
Chatham County, 3.3 mi W of Farrington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.805, -79.079

Trees were reported down on Linden Close Road.

Thunderstorm Wind, Chatham

When
May 10, 4:20 PM EST
Where
Chatham County, 5.8 mi WNW of Farrington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.846, -79.106

Trees were reported down on Manns Chapel Road near Great Ridge Parkway.

Thunderstorm Wind, Harnett

When
May 10, 8:58 PM EST
Where
Harnett County, 1.49 mi SSE of Dunn
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
35.300, -78.610

A tree was reported down on a house along South Washington Street.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyThe tornado archive for North Carolina, 2021Warnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963711, 963712, 963713, 963714, 963717, 963718, 963723, 963715, 963719, 963720, 963716, 963721, 963722, 963710.